ArticleJournal of the advanced practitioner in oncology2023
Hyperammonemia Secondary to 5-Fluorouracil.
Article in Journal of the advanced practitioner in oncology, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 1 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
5-fluorouracil (5-FU) is one of the most common adjuvant antineoplastic agents used in the treatment of localized and metastatic colon cancer. Frequent side effects of 5-FU include myelosuppression, mucositis, nausea, vomiting, and diarrhea. However, hyperammonemic encephalopathy is a rare neurologic toxicity that can occur after 5-FU chemotherapy administration. Patients with 5-FU-induced hyperammonemic encephalopathy often exhibit symptoms of altered mental status with no radiologic abnormalities or laboratory abnormalities except for significantly elevated ammonia levels with occasional lactic acidosis and respiratory alkalosis. We report a case of a patient with stage IV colon adenocarcinoma who experienced altered state of consciousness due to hyperammonemia during the administration of palliative chemotherapy with 5-FU, bevacizumab, and leucovorin. On cycle 1 day 2 of chemotherapy, the patient became drowsy and confused at home, prompting a visit to the emergency department and ultimately hospital admission. Laboratory tests revealed an elevated blood ammonia level (838 μg/dL). After an extensive negative workup, his altered state of consciousness was thought to be secondary to 5-FU-induced hyperammonemia. Upon admission, 5-FU was immediately discontinued and the patient was treated with lactulose enemas, intravenous fluids, rifaximin, and continuous renal replacement therapy with gradual recovery to baseline mental status. It is crucial for advanced practitioners to be aware of this rare side effect to ensure prompt diagnosis and maximize treatment effectiveness.
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.